Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Norman, OK

August 19, 2008Clay County, Texas

NWS Norman, OK issued this flash flood warning at Aug 19, 2008, 2:26 AM CDT for Clay County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2008, 2:26 AM CDT (07:26 UTC)
Expired
Aug 19, 2008, 5:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:40 AM CDTFLASH FLOODPetrolia, TXHIGHWAY 79 CLOSED BY WATER OVER THE ROAD...NEAR INTERSECTION WITH ROAD 810 IN PETROLIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 190726
FFWOUN
TXC077-191030-
/O.NEW.KOUN.FF.W.0036.080819T0726Z-080819T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
226 AM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 530 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OVER NORTHERN PARTS OF CLAY COUNTY. RADAR RAINFALL 
ESTIMATES INDICATE THAT RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE 
FALLEN OVER NORTHERN PARTS OF THE COUNTY. HEAVY RAIN IS EXPECTED TO 
CONTINUE FOR THE NEXT FEW HOURS AND SEVERAL MORE INCHES OF RAIN ARE 
LIKELY. THIS WILL RESULT IN SERIOUS FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BYERS...CHARLIE...DEAN...JOLLY AND
  PETROLIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3410 9839 3410 9838 3411 9812 3397 9808
      3389 9797 3382 9820 3381 9840

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:55 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 8:55 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON AUG 18 2008

.DISCUSSION...
UPDATED GRIDDED DATA BASED ON RADAR TRENDS AND ANTICIPATED
DEVELOPMENT EAST OF UPPER LOW. CONCENTRATED AREA OF RAIN BETWEEN
LAWTON AND WICHITA FALLS HAS EASILY PUT DOWN 6 TO 8 INCHES OVER
SMALL AREAS. FLASH FLOODING A CONCERN...BUT WITH SUCH SMALL AREAS
AFFECTED...MAINSTEM FLOODING IS CURRENTLY NOT A BIG ISSUE. WE ARE
MONITORING ALONG WITH ABRFC. THIS AREA WAS COINCIDENT WITH WELL
DEFINED MID-LEVEL DRY SLOT THAT WRAPPED AROUND UPPER LOW AND
ENHANCED POTENTIAL INSTABILITY.

AS FAR AS RAIN DEVELOPMENT TONIGHT...EXPECT AREA OF RAIN TO BE
MORE CONFINED TO SOUTHERN HALF OF OKLAHOMA AND NORTH TEXAS LATE
TONIGHT CLOSER TO UPPER LOW AND LOW-MID LEVEL SHEAR ZONE.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON AUG 18 2008/

DISCUSSION...
UPPER LOW TRAVERSING THE TX PANHANDLE TODAY WILL CONT TO MEANDER
AROUND WESTERN/CENTRAL OK FOR THE NEXT FEW DAYS. THIS WILL CONT TO
PROVIDE MUCH OF OK AND N TX WITH PRECIP CHANCES WITH GRADUALLY SHIFT
TO THE EAST BY WED INTO THU.

ALTHOUGH HAVE HAD SOME HEAVIER RAIN TODAY... IT REMAINS FAIRLY
ISOLATED AND CURRENT TRENDS SHOW THAT AREA WILL CONT TO SHIFT
LOCATIONS. DO NOT ANTICIPATE ANY HEADLINES AT THIS POINT. UPPER LOW
MAY/SHOULD FINALLY SHIFT NE OF THE AREA BY LATE THU AS IT GETS KICKED OUT
AS LARGE WAVE MOVES ACROSS PACIFIC NORTHWEST INTO SOUTH-CENTRAL
CANADA. THIS WAVE WILL TRY AND DRAG A SFC FRONT SOUTH INTO THE AREA
BY SAT WITH ADDITIONAL RAIN CHANCES FOR PARTS OF THE AREA.
OTHERWISE... COOLER THAN NORMAL TEMPS TO LIKELY CONT THROUGH MUCH OF
THE WEEK BEFORE SOME WARMER TEMPS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  79  64  77 /  90  50  50  60
HOBART OK         65  78  63  80 /  90  50  30  30
WICHITA FALLS TX  66  79  63  83 /  90  60  30  30
GAGE OK           57  80  57  79 /  70  30  20  30
PONCA CITY OK     63  81  64  77 /  70  20  50  50
DURANT OK         67  73  66  80 / 100  80  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03
Hazardous weather outlook, Aug 18, 11:50 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

30

In the hours before

Local storm report, Aug 18, 9:03 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      3 SW BURKBURNETT        34.05N 98.60W
08/18/2008                   WICHITA            TX   AMATEUR RADIO

            REILLY RANCH LOOP UNPASSABLE AND CLOSED JUST SOUTH OF
            MORGAN RD AND HWY 368

&&

JPIKE
Special weather statement, Aug 18, 10:35 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT MON AUG 18 2008

TXZ086-190345-
WICHITA TX-
1035 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR SHEPPARD AFB AT 1035 PM
CDT...MOVING EAST AT 3 MPH. STRONG GUSTY WINDS... AS WELL AS SOME
SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 18, 10:56 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT MON AUG 18 2008

TXZ086-090-190430-
WICHITA TX-CLAY TX-
1056 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF
SHEPPARD AFB TO EXTREME SOUTHWESTERN WICHITA FALLS AT 1056 PM
CDT...MOVING EAST AT 8 MPH. SMALL HAIL AND WINDS TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.
Local storm report, Aug 19, 12:46 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      BURKBURNETT             34.08N 98.56W
08/19/2008                   WICHITA            TX   LAW ENFORCEMENT

            SUBSTANTIAL FLOODING IN AND AROUND BURKBURNETT. PORTIONS
            OF INTERSTATE 44 CLOSED NEAR DANIELS RD EXIT. SOME WATER
            RESCUES TAKING PLACE. A PORTION OF HIGHWAY 240 IS ALSO
            CLOSED. POLICE AND FIRE CREWS FROM SURROUNDING
            COMMUNITIES ARE ASSISTING.

&&

BURKE
Special weather statement, Aug 19, 2:07 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 AM CDT TUE AUG 19 2008

TXZ090-190730-
CLAY TX-
207 AM CDT TUE AUG 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF HENRIETTA AT 207
AM CDT. THE STORM WAS NEARLY STATIONARY. TORRENTIAL RAIN IS
OCCURRING...AND SMALL HAIL IS POSSIBLE.
Local storm report, Aug 19, 2:25 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     FLASH FLOOD      WICHITA FALLS           33.91N 98.50W
08/19/2008                   WICHITA            TX   EMERGENCY MNGR

            CITY EM REPORTS 15 TO 20 HOMES FLOODED IN THE CITY VIEW
            AREA ON THE WEST SIDE OF WICHITA FALLS. PEOPLE ARE BEING
            RESCUED BY BOAT.

&&

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:16 PM CDTFlash Flood WarningOUNWichita3 hr
Aug 18, 10:04 PM CDTFlash Flood WarningOUNWichita4 hr
Aug 19, 1:19 AM CDTFlash Flood WarningOUNWichita5 hr
Aug 19, 3:35 AM CDTFlash Flood WatchOUNArcher, Clay, Wichita30 hr
Aug 19, 3:45 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
Aug 19, 5:52 AM CDTAreal Flood WarningOUNClay3 hr
Aug 19, 6:24 AM CDTAreal Flood WarningOUNWichita3 hr
Aug 19, 6:57 AM CDTRiver Flood WarningOUNClay, Wichita37 hr
Aug 19, 7:55 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Hardeman, Knox, Wilbarger3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.